Minnesota, 2022

Winter Storm in Minnesota, March 5 to 6, 2022

March 5 to 6, 2022 · NWS MPX · 4 events in 4 counties and zones

Initially, the storm system that produced a band of 4 to 6 inches of snow across the western, and northern part of the Twin Cities, had areas of sleet, freezing rain and rain in the early Saturday morning that diminished and moved out of the area. During the late afternoon of Saturday, March 5th, another area of precipitation in the form of rain, sleet, freezing rain, and snow developed across…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Initially, the storm system that produced a band of 4 to 6 inches of snow across the western, and northern part of the Twin Cities, had areas of sleet, freezing rain and rain in the early Saturday morning that diminished and moved out of the area.

During the late afternoon of Saturday, March 5th, another area of precipitation in the form of rain, sleet, freezing rain, and snow developed across southern Minnesota and moved northeast. Temperatures were warm enough to keep the bulk of the precipitation in the form of rain across south central, and east central Minnesota until the mid-late evening as the precipitation changed over to snow. By the late evening, colder air arrived and a band of higher reflectivity formed across east central Minnesota where the bulk of the heaviest snow fell around the Twin Cities.

By Sunday morning, an area of 4 to 6 inches of snow fell from the western to northern suburbs of the Twin Cities and over a portion of Minneapolis and St Paul.

Some of the heavier totals included:

6 inches near Maple Plain, Shorewood, St. Louis Park, New Hope, Roseville and St. Paul.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 5, 5:06 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 5, 5:06 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
506 PM CST Sat Mar 5 2022

.UPDATE...
Issued at 505 PM CST Sat Mar 5 2022

Updated to include 00Z aviation discussion below.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 326 PM CST Sat Mar 5 2022

KEY MESSAGES: (optional)

- Freezing rain, snow, rain, as well as a few thunderstorms will
  impact the area this afternoon through tonight

- Well-below normal temperatures are likely late next week,as well as
  another chance for winter weather Wednesday-Thursday.

After a lull in the precipitation for much of the morning and
afternoon, the heavier of the two waves of precipitation has begun to
overspread southern Minnesota as the surface low approaches out of
Iowa. The farther south and east track of the surface low has kept
the warm sector well southeast of the region, meaning temperatures
have struggled to warm out of the 30s and 40s across the area. A few
thunderstorms are accompanying the rain and freezing rain
approaching out of Iowa this afternoon, but any threat for severe
weather will remain well to the south.

A tricky forecast for tonight as the colder temperatures and heavier
precipitation tonight mean impactful winter weather is likely, but
it still remains uncertain how much snow or how much ice any one
location could receive. The area of greatest concern is a swath from
roughly Redwood & Brown counties through Kanabec, Chisago, & Polk
Counties, where the threat for freezing rain appears highest and two
to four inches of snow are possible tonight. To the north of this
swath, precipitation should fall mainly as snow with amounts of 1-4
inches possible. To the south, precipitation will stay as rain into
this evening, with a light glaze of freezing rain possible before it
changes of to light snow overnight. Over the swath of greatest
concern across central MN, high- resolution models this morning and
afternoon have shown a variety of solutions with how the
precipitation-types will work out, with some showing a swath of
significant icing and others indicating the potential for snowfall
amounts around 6" and snowfall rates in excess of 1" per hour.
Decided to issue a Winter Storm Warning for this area to account for
the combined impacts of snow and ice, with hazardous travel expected
this evening into tonight. A Winter Weather Advisory remain in effect
to the north and south of this swath, where lesses impacts due to
snow and ice are possible. Travel impacts should decrease overnight
as the precipitation changes over to snow and the snowfall rates
decrease, with precipitation exiting the region by sunrise tomorrow.

A few days of quiet weather are expected into midweek, but another
system capable of winter weather and accumulating snow looks
possible late Wednesday into Friday. Confidence is high in much
colder weather developing behind this system for the end of the week,
with the cold spell expected to continue through mid-March.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 505 PM CST Sat Mar 5 2022

Low pressure over Iowa will move northeast through the period.
Precipitation has blossomed across the area over the past few hours,
and fairly steady precipitation is expected over the area through
the evening and into the overnight hours. Overall, things will
transition from rain to freezing rain/sleet to snow from northwest to
southeast. That transition has already occurred over the northwest
portion of the area, with freezing rain/sleet oriented from southwest
to northeast through roughly the center of the area. Low ceilings
will stick around through the night, lifting some on Sunday, but MVFR
should persist.

KMSP...Expect thetransition to freezing rain/sleet to occur at MSP
sometime around 02Z with a change to snow around 04-05Z, then mainly
light snow into the overnight hours with an inch or so of
accumulation.

/OUTLOOK FOR KMSP/
Sunday overnight...MVFR expected. Northwest wind around 10 kt.
Monday...MVFR possible early. Northwest wind around 10 kt.
Monday night...VFR. West wind 5 to 10 kt becoming southwest.
Tuesday...MVFR possible in the afternoon. Southwest wind 10 to 20 kt
shifting west.
Tuesday night...MVFR possible early. Northwest wind 10 to 15 kt.
Wednesday...VFR. Northwest wind 5 to 10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until midnight CST tonight for Blue Earth-
     Le Sueur-Rice-Watonwan.

     Winter Weather Advisory until 4 AM CST Sunday for Benton-Dakota-
     Mille Lacs-Ramsey-Scott-Stearns-Washington.

     Winter Storm Warning until 4 AM CST Sunday for Anoka-Carver-Chisago-
     Hennepin-Isanti-Kanabec-Sherburne-Wright.

     Winter Weather Advisory until midnight CST tonight for Chippewa-
     Kandiyohi-Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.

     Winter Storm Warning until midnight CST tonight for Brown-McLeod-
     Meeker-Nicollet-Redwood-Renville-Sibley.

WI...Winter Weather Advisory until 4 AM CST Sunday for Barron-Dunn-
     Pierce-St. Croix.

     Winter Storm Warning until 4 AM CST Sunday for Polk.

&&

UPDATE...WFO MPX
DISCUSSION...ETA
AVIATION...WFO MPX
Hazardous weather outlook, Mar 5, 3:32 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CST Sat Mar 5 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Freezing rain, snow, rain, and thunderstorms will impact the area
through late tonight as a strong system moves across the region.
The highest chance for accumulating snow exists across west
central Minnesota, with freezing rain accumulation likely further
to the southeast to include the northern and western Twin Cities
metro area, and rain for the southeastern third of the area. A few
thunderstorms are possible through early evening, with the
strongest storms near the Iowa border. Severe weather is not
expected. Rain will transition to freezing rain and snow before
ending late tonight as the system pulls away to the northeast.

Please see the latest winter weather statement from our office for
more detailed information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed, but snow and ice
reports would be appreciated.

In the hours before

Special weather statement, Mar 5, 6:25 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
625 PM CST Sat Mar 5 2022

MNZ078-085-093-WIZ016-026>028-060400-
Goodhue-Steele-Freeborn-Rusk-Pepin-Chippewa-Eau Claire-
Including the cities of Red Wing, Owatonna, Albert Lea,
Ladysmith, Durand, Chippewa Falls, and Eau Claire
625 PM CST Sat Mar 5 2022

...PATCHY DENSE FOG THIS EVENING...

Areas of fog will be locally dense, with visibility below a half
mile, through 10 PM. Isolated thunderstorms are also expected,
with small hail possible. If traveling, slow down and ensure your
headlights are illuminated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Anoka

When
March 5, 9:00 PM CST to March 6, 6:00 AM CST
Where
Anoka forecast zone
Reported by
Mesonet
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Several trained observers measured 4 to 6 inches of snow across the southern part of Anoka County.

Winter Storm, Carver

When
March 5, 9:00 PM CST to March 6, 6:00 AM CST
Where
Carver forecast zone
Reported by
Mesonet
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several trained observers measured 4 to 6 inches of snow across the northeast part of Carver County, mainly just south of Excelsior, or along the Carver, Hennepin County line.

Winter Storm, Hennepin

When
March 5, 9:00 PM CST to March 6, 6:00 AM CST
Where
Hennepin forecast zone
Reported by
Mesonet
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several trained observers measured 4 to 6 inches of snow across most of the county, with the heaviest near Lake Minnetonka.

Winter Storm, Ramsey

When
March 5, 10:00 PM CST to March 6, 6:00 AM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several trained observers measured 4 to 6 inches of snow across the most of Ramsey County, with the heaviest along the Hennepin, Ramsey County line.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012084, 1012085, 1012086, 1012087.